Maryland, 2022Damaging Winds in Maryland, July 23, 2022
July 23, 2022 · NWS LWX · 19 events in 5 counties and zones
A cold front sparked showers and thunderstorms, some of which became severe resulting in scattered instances of wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $101,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front sparked showers and thunderstorms, some of which became severe resulting in scattered instances of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 23, 2:02 PM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 23, 2:02 PM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
302 PM EDT Sat Jul 23 2022
.SYNOPSIS...
High pressure will remain off the east coast through Sunday. A
cold front will drop southeastward toward the area on Monday,
then stall near the area through the middle of the week. A low
pressure system may approach from the west toward the end of the
week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
High pressure will remain off the coast through this weekend.
Hot and humid conditions will continue throughout the period.
There is an MCS, mesoscale convective system, that is racing
east-southeastward across eastern Ohio, northern West Virginia,
and southwest Pennsylvania. It bares watching in our western and
northwestern zones for a few strong to severe thunderstorms late
this afternoon into early this evening. The majority of the
convective models have convection pushing into western Maryland
and eastern parts of West Virginia, before weakening and
possibly dissipating. Not saying that a few isolated showers or
a pop up storm couldn't develop on the cool burst of wind from
the dying convection. All in all, very little to no convection
anticipated east of the Blue Ridge Mountains through this
evening.
Expect our temperatures to top out in the lower to middle 90s
with dewpoint temperatures in the middle 60s for the most part
this afternoon. Heat indices have topped out around 101 over
parts of southern Maryland and between 96 and 99 degrees between
the Blue Ridge and the metros.
Our nighttime temperatures will bottom out only in the lower to
middle 70s, but upper 60s in the west. Dry conditions expected.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Sunday still looks like the hottest day of the stretch with
highs in the mid 90s to near 100. Dew points will be higher
than today. Poor mid level lapse rates and a lack of forcing
should result in mainly dry conditions. A few of the convective
models want to generate a broken line of showers and
thunderstorms along the West Virginia and western Virginia
border early Sunday afternoon, but don't have plausible
agreement that it will intensify or hold together as it moves to
the east Sunday afternoon and evening.
In terms of the heat and humidity, a Heat Advisory has been
issued for a large portion of our CWA, except for far western
Maryland, far western West Virginia and southwestern parts of
Virginia from 11am to 8pm on Sunday. Heat indice values should
reach 105 or higher near the metros and closer to the bay, while
100 to 104 will be common to the west.
On Monday, a cold front is still expect to approach from the
northwest. Height falls and convergence along a prefrontal
trough amongst an unstable atmosphere will likely lead to
numerous showers and thunderstorms developing. Some of the
convection could evolve as early as daybreak Monday, while the
more clustered and intense activity could be moreso Monday
afternoon and evening. Strong to severe thunderstorms are
possible Monday afternoon and evening. The main threats will be
damaging winds. Isolated instances of flooding isn't out of the
question either.
While high temperatures will be a little lower on Monday,
moisture will pool ahead of the front, with dew points into the
70s likely. This could cause some areas, especially along and
east of I-95, to once again near heat advisory criteria.
The actual cold front will drop into the area Monday night, so
some lingering lighter showers and isolated storms may continue
into the night.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
With an H5 ridge building over the SE-US, the mid-level flow will be
largely zonal through the first part of the long term with several
shortwaves moving through. These shortwaves will be the focus for
convective activity as they interact with a stalled boundary on the
northern periphery of the H5 ridge, which guidance stalls in the Mid-
Atlantic. While the potential for strong to severe thunderstorms
does exist given CAPE/shear overlap, more concerning potential is
for flooding/flash flooding. With PWs AOA 2 inches east of the Blue
Ridge, weak steering flow, and favorable thermodynamic profiles with
long-skinny CAPE profiles, any thunderstorms will be efficient rain
producers. Locating where this will be this far out is highly
uncertain, but someone in the local region could see localized
excessive rainfall. Highs Tuesday and Wednesday will be near or
below average
Uncertainty still remains regarding an incoming trough and timing
of any surface fronts. Maintaining low end chance POPs for Thursday
and Friday. Lower confidence in temperatures as well due to
trough/frontal timing. Some guidance does have a strong front with
corresponding height falls and decent shear for late July near
Friday.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR conditions are expected through the TAF period. Light southerly
today. Showers and thunderstorms may approach from the northwest
late this afternoon or evening. We have a VCTS in MRB terminal
TAF, but still uncertainty as to if the convection holds
together.
High pressure remains in control Monday, although there could be
a stray afternoon shower or storm in the vicinity of MRB. A cold
front will approach from the northwest Monday, with showers and
thunderstorms becoming likely during the afternoon and evening.
Without a good push to the southeast, repetitive storms or
prolonged VCTS are possible.
Sub-VFR conditions are possible Tuesday into Wednesday at times due
to showers and thunderstorms with a frontal boundary nearby.
&&
.MARINE...
Offshore high pressure remains in control Sunday. Southerly
winds will increase Sunday night with advisory conditions
possible, perhaps even beyond the typical bay areas. SCA
conditions may linger into Monday, but strong to severe
thunderstorms will also become increasingly likely during the
afternoon and evening as a cold front approaches from the
northwest.
With a stalled frontal boundary nearby, showers and thunderstorms
could result in gusty winds over the waters, which could result in
SMWs. Background/synoptic winds do remain rather light and
variable.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory from 11 AM to 8 PM EDT Sunday for DCZ001.
MD...Heat Advisory from 11 AM to 8 PM EDT Sunday for MDZ003>006-008-
011-013-014-016>018-502>508.
VA...Heat Advisory from 11 AM to 8 PM EDT Sunday for VAZ027>031-
052>055-057-501-502-505-506.
WV...Heat Advisory from 11 AM to 8 PM EDT Sunday for WVZ050>053-055-
502-504.
MARINE...None.
&&
SYNOPSIS...KLW
NEAR TERM...KLW
SHORT TERM...KLW
LONG TERM...CPB
AVIATION...KLW/CPB
MARINE...KLW/CPBHazardous weather outlook, Jul 23, 3:05 PM EST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
405 PM EDT Sat Jul 23 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-242015-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
405 PM EDT Sat Jul 23 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A Heat Advisory is in effect from 11am to 8pm Sunday for parts of
northeast and southern Maryland, including the city of Baltimore,
the District of Columbia, parts of eastern Virginia, and
northeastern Virginia. Heat index values of near 105 degrees are
expected late Sunday morning through early Sunday evening.
Heat index values of 100 to 105 degrees are possible again during
the afternoon hours of Monday.
Isolated severe thunderstorms with damaging wind gusts are
possible Monday afternoon and evening. An isolated instance of
flooding is also possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-242015-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
405 PM EDT Sat Jul 23 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
A Severe Thunderstorm Watch is in effect through 900 PM EDT this
evening west of the Blue Ridge Mountains. A line of storms has the
potential to produce damaging wind gusts and large hail.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A Heat Advisory is in effect from 11am to 8pm Sunday for parts of
central Maryland, parts of northern and central Virginia, the
eastern West Virginia Panhandle, and the central Blue Ridge. Heat
index values of 100 to 105 degrees are expected late Sunday
morning through early Sunday evening.
Heat index values of 100 to 105 degrees are possible again during
the afternoon hours of Monday.
Isolated severe thunderstorms with damaging wind gusts are
possible Monday afternoon and evening. An isolated instance of
flooding is also possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-242015-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
405 PM EDT Sat Jul 23 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
A Severe Thunderstorm Watch is in effect through 900 PM EDT this
evening west of the Blue Ridge Mountains. A line of storms has the
potential to produce damaging wind gusts and large hail.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A Heat Advisory is in effect from 11am to 8pm Sunday for parts of
western Maryland and parts of eastern West Virginia. Heat index
values of near 100 degrees are expected late Sunday morning
through early Sunday evening.
Isolated severe thunderstorms with damaging wind gusts are
possible Monday afternoon and evening. An isolated instance of
flooding is also possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Garrett
- When
- July 23, 3:39 PM EST
- Where
- Garrett County, 1.11 mi SW of Bittinger
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.588, -79.244
Tree damage was reported southeast of Accident, including a tree that blew down in the 8600 block of Rock Lodge Road.
Thunderstorm Wind, Garrett
- When
- July 23, 3:49 PM EST
- Where
- Garrett County, 1.05 mi E of Oakland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.418, -79.401
Tree damage was reported near Oakland, including a tree that blew down onto power lines in the 1800 block of US-219 Garrett Highway/North Third Street.
Thunderstorm Wind, Allegany
- When
- July 23, 3:50 PM EST
- Where
- Allegany County, 0.48 mi NE of Allegany
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.674, -78.893
Tree damage was reported in Mount Savage. A tree blew down near the intersection of MD-638 Parkersburg Road Northwest and Broadwater Road.
Thunderstorm Wind, Allegany
- When
- July 23, 3:50 PM EST
- Where
- Allegany County, 0.66 mi N of Frostburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.660, -78.930
Tree damage was reported in Frostburg. A tree blew down onto wires bringing down a pole on First Street.
Thunderstorm Wind, Allegany
- When
- July 23, 4:30 PM EST
- Where
- Allegany County, 0.53 mi NNW of Keifer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.537, -78.472
Tree damage was reported in central Allegany County, especially near Oldtown. Trees blew down in the 27200 block of MD-51 Oldtown Road. Trees were also reported down near Country Club Road, MD-144 Baltimore Pike, and Niners Lane.
Thunderstorm Wind, Washington
- When
- July 23, 5:12 PM EST
- Where
- Washington County, 0.16 mi WSW of Hancock
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 39.700, -78.183
Numerous trees, tree limbs, and power lines blew down in Hancock. MD-144 West/East Main Street was closed due to downed trees, tree limbs, and power lines.
Thunderstorm Wind, Washington
- When
- July 23, 5:16 PM EST
- Where
- Washington County, 2.54 mi SW of Hood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.690, -78.128
Trees blew down along I-70/US-40 Dwight D. Eisenhower Highway near MD-615 Millstone Road.
Thunderstorm Wind, Washington
- When
- July 23, 5:36 PM EST
- Where
- Washington County, 0.87 mi S of Big Spg
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 39.618, -77.947
Numerous trees blew down along Four Locks Road.
Thunderstorm Wind, Washington
- When
- July 23, 5:37 PM EST
- Where
- Washington County, 1.08 mi NW of Spickler
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 39.680, -77.885
Numerous trees blew down in the area of MD-57 Saint Paul Road northwest of Conococheague.
Thunderstorm Wind, Washington
- When
- July 23, 5:52 PM EST to 5:53 PM EST
- Where
- Washington County, 0.99 mi SSE of Hagerstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 39.638, -77.710
Tree damage was reported in Hagerstown, including a tree that blew down onto westbound US-40 National Pike near North/South Cleveland Avenue. A tree and numerous large tree limbs blew down near Pangborn Park. Wires were reported down in the 900 block of Linwood Road. Tree damage was reported in the 400 block of McDowell Avenue.
Thunderstorm Wind, Washington
- When
- July 23, 5:53 PM EST
- Where
- Washington County, 0.76 mi E of Lincoln Avenue
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 39.621, -77.756
Numerous trees blew down near the intersection of Halfway Boulevard and US-11 Virginia Avenue.
Thunderstorm Wind, Washington
- When
- July 23, 5:54 PM EST
- Where
- Washington County, 0.37 mi WSW of Beaver Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Department of Highways
- Coordinates
- 39.578, -77.656
Trees blew down along US-40 near Cool Hollow Road. Trees blew down along MD-68 Lappans Road near Reichard Road.
Thunderstorm Wind, Frederick
- When
- July 23, 5:55 PM EST
- Where
- Frederick County, 0.32 mi SE of Knoxville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.327, -77.665
Trees blew down near the intersection of MD-180 Jefferson Pike and Cemetery Circle.
Thunderstorm Wind, Frederick
- When
- July 23, 6:00 PM EST
- Where
- Frederick County, 0.62 mi NNW of Catoctin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.328, -77.554
Trees blew down along MD-464 Point of Rocks Road near Lander Road and US-15.
Thunderstorm Wind, Frederick
- When
- July 23, 6:05 PM EST
- Where
- Frederick County, 1.31 mi SE of Myersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.486, -77.553
Trees blew down on eastbound I-70 Dwight D. Eisenhower Highway at Mile Marker 41.0.
Thunderstorm Wind, Frederick
- When
- July 23, 6:10 PM EST
- Where
- Frederick County, 1 mi SE of Braddock Hgts
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 39.421, -77.485
A tree was reported down on westbound I-70 Dwight D. Eisenhower highway at Mile Marker 49.0.
Thunderstorm Wind, Frederick
- When
- July 23, 6:10 PM EST
- Where
- Frederick County, 0.88 mi SSE of Lantz
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 39.658, -77.444
Trees and wires blew down along MD-550 Sabillasville Road/Jimtown Road near Eylers Valley Flint Road and Long Road. Trees blew down on southbound US-15 Catoctin Mountain Highway at Mile Marker 38.0.
Thunderstorm Wind, Frederick
- When
- July 23, 6:15 PM EST
- Where
- Frederick County, 0.62 mi SW of Reels Mill
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.363, -77.386
A tree was reported down on MD-355 Urbana Pike at Ball Road. A tree was reported down on southbound I-270 Washington National Pike/Dwight D. Eisenhower Highway at Park Mills Road.
Thunderstorm Wind, Baltimore
- When
- July 23, 6:50 PM EST
- Where
- Baltimore County, 28.19 mi ENE of Sams Creek
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 39.719, -76.653
A tree was reported down on southbound I-83 at Exit 37/Freeland Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, July 23, 20221 death · $627,000 · 63 kt wind · 10 events
- Tornado and Flood in Iowa, July 23 to 24, 2022$1.2 million · EF1 · 11 events
- Tornado and Damaging Winds in Ohio, July 23, 2022$283,000 · EF1 · 40 events
- Flash Flood and Flooding in Wisconsin, July 23 to 24, 2022$218,000 · 2.5 in hail · 68 events
- Hail and Damaging Winds in Nebraska, July 23, 2022$2.6 million · 1.5 in hail · 16 events
- Tornadoes and Flash Flood in Minnesota, July 23 to 24, 2022$1.3 million · EF0 · 26 events
- Hail and Damaging Winds in Indiana, July 23, 2022$225,000 · 1.75 in hail · 47 events
- Tornado and Flood in Wisconsin, July 23, 20222 injured · $263,000 · EF0 · 14 events
- Damaging Winds in Ohio, July 23, 2022$327,000 · 50 kt wind · 19 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2022$120,000 · 1.25 in hail · 27 events
- Flash Flooding in Arizona, July 23, 2022$250,000 · 3 events
- Hail and Damaging Winds in Minnesota, July 23, 2022$80,000 · 3 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036071, 1036072, 1036073, 1036074, 1036075, 1036076, 1036077, 1036078, 1036079, 1036080, 1036081, 1036082, 1036083, 1036084, 1036085, 1036086, 1036087, 1036088, 1036089.